Oregon, 2011

Heavy Snow in Oregon, February 24 to 25, 2011

February 24 to 25, 2011 · NWS PQR · 1 event in 1 county or zone

Heavy post-frontal snow showers persisted over the southern Willamette Valley Thursday evening bringing locally heavy snow accumulations to the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Heavy post-frontal snow showers persisted over the southern Willamette Valley Thursday evening bringing locally heavy snow accumulations to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 24, 2:30 PM PST, 3 hours 30 minutes earlier.

Area forecast discussion, Feb 24, 2:30 PM PST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST THU FEB 24 2011

.SYNOPSIS...LOW PRESSURE OFF THE WA COAST WILL CONTINUE TO MOVE
S...REACHING NORTHERN CA FRI. AN ARCTIC HIGH PRES SYSTEM WILL MOVE S
INTO EASTERN WA AND OREGON FRI...AND LINGER INTO SAT. A COLD LOW
DROPPING DOWN FROM THE GULF OF ALASKA WILL PUSH A COLD FRONT DOWN
INTO THE PACIFIC NW SAT NIGHT...WITH THE UPPER LEVEL LOW LINGERING
THROUGH THE EARLY PART OF NEXT WEEK.
&&

.SHORT TERM...SHOWERS CONTINUE OVER THE FORECAST AREA THIS
AFTERNOON...MAINLY AS SNOW. UPPER LOW SEEN ON SATELLITE IS OFF THE
WA COAST...WITH A SHORTWAVE DIGGING THE LOW BACK TO THE SW. AS LOW
PICKS UP STEAM IN MOVING S OVERNIGHT...SHOULD SEE SHOWERS COME TO AN
END. WILL HANG ONTO THE WINTER WEATHER ADVISORIES THROUGH THE
EVENING...AS SOME SHOWERS MAY PRODUCE QUICK ACCUMULATIONS WITH
COOLING TEMPS THIS EVENING.

ARCTIC AIR OVER EASTERN WA SHOULD FINALLY ADVANCE THROUGH THE GORGE
TONIGHT AS THE UPPER TROUGH SINKS S. COLD AIR MASS OVER THE NEXT TWO
NIGHTS WILL PRODUCE UNSEASONABLY COLD TEMPS. H8 TEMPS REACHING MINUS
10 OR COLDER OVER THE INTERIOR PUTS AIR MASS IN ABOUT THE 4TH
STANDARD DEVIATION...COLD ENOUGH TO CONSIDER RECORD LOWS...AND
COMPARING FAVORABLY WITH THE RECORD COLD IN 1960.

LATE SAT AND SAT NIGHT ANOTHER COLD SYSTEM COMING DOWN THE BC
COAST...WITH ORIGINS IN THE YUKON...BEGINS TO SPREAD MOISTURE IN OFF
THE PACIFIC. MODELS ACTUALLY HANDLE THIS FEATURE REASONABLY
SIMILARLY...SPREADING MOISTURE IN OFF THE PACIFIC OVER THE COLD AIR
MASS IN PLACE. WHILE THE ONSHORE FLOW SUGGESTS A RAPIDLY WARMING AIR
MASS AND A QUICK RETURN TO RAIN...BUFR SOUNDINGS SUGGEST
PRECIPITATION SHOULD BE LARGELY SNOW INITIALLY SAT NIGHT...CHANGING
OVER TO RAIN FROM W TO E SUN. SNOW LEVELS HOWEVER NOT LIKELY TO RISE
A WHOLE LOT GIVEN THE ORIGINS OF THE AIR MASS...SO IF HEAVIER
PRECIPITATION PANS OUT AS SUGGESTED BY ESPECIALLY THE
GFS...MOUNTAINS AND FOOTHILLS MAY BE IN FOR ANOTHER SIGNIFICANT
SNOWFALL SUN.

.LONG TERM...MODELS CONTINUE TO SHOW A VERY UNSETTLED PATTERN FOR
MOST OF NEXT WEEK. A SERIES OF FRONTAL SYSTEMS WILL BRING WIDESPREAD
HEAVY PRECIPITATION TO THE REGION. THE LATEST MODEL RUNS CONTINUE TO
SHOW ANOTHER FAIRLY COLD SYSTEM AFFECTING THE REGION FOR SUN AND
MON. THERE IS SOME UNCERTAINTY ON HOW DEEP THE UPPER LEVEL TROUGH
WILL BE...WHICH WILL AFFECT HOW LOW THE SNOW LEVEL IS. AT THIS
TIME...IT APPEARS THAT A HEAVY SNOWFALL EVENT FOR THE CASCADES AND
HIGHER ELEVATIONS OF THE COAST RANGE IS LIKELY FOR SUN AND MON.
ANOTHER STRONG FRONTAL SYSTEM IS PROGGED TO AFFECT THE REGION LATER
TUE INTO WED...BRINGING MODERATE PRECIPITATION AND POTENTIALLY GUSTY
WINDS. TEMPERATURES ARE FORECAST TO MODERATE BY THIS POINT...SO
MAINLY RAIN IS EXPECTED BELOW CASCADE PASS LEVELS. YET ANOTHER
FRONTAL SYSTEM APPEARS LIKELY TO IMPACT THE PAC NW AT THE END OF
NEXT WEEK. JFP
&&

.AVIATION...A COOL MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO
RESULT IN SNOW SHOWERS STREAMING ONSHORE TODAY AND PERIODICALLY
REDUCING CONDITIONS TO MVFR AND OCCASIONALLY IFR. SNOW SHOWERS WILL
BECOME MORE SCATTERED AS THE EVENING PROGRESSES...TAPERING OFF
BETWEEN 06Z AND 10Z AS OFFSHORE NORTHEASTERLY FLOW INCREASES. VFR
CONDITIONS WILL PREVAIL TONIGHT WITH SKIES STARTING TO CLEAR FROM
NORTH TO SOUTH FRI MORNING.

KPDX AND APPROACHES...CONDITIONS MAINLY VFR BUT DROPPING TO MVFR
OR IFR IN SNOW SHOWERS. MINIMAL ADDITIONAL ACCUMULATIONS OF SNOW
ARE EXPECTED BEFORE SNOW SHOWERS BECOME SPARSER THIS EVENING THEN
END. OFFSHORE FLOW WILL INCREASE TONIGHT WITH VFR CONDITIONS
PREVAILING. RUTHFORD

&&

.MARINE...THE SURFACE LOW WEST OF THE MOUTH OF THE COLUMBIA RIVER
WILL CONTINUE TO DRIFT SLOWLY SOUTH TONIGHT. WEST TO NORTHWEST WINDS
15 TO 20 KT WILL DIMINISH THROUGH THE EVENING TURNING NORTHEASTERLY
WINDS OVER THE NORTHERN WATERS. THE NORTHEAST WINDS WILL SPREAD
SOUTH TONIGHT AND FRIDAY INCREASING TO 20 TO 25 KT. A MORE ACTIVE
PATTERN WILL RETURN LATE SATURDAY NIGHT WITH GALE GUSTS POSSIBLE BY
SUNDAY. STRONGER SYSTEMS ARE LIKELY NEXT WEEK. RUTHFORD

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE
     COUNTY-CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL
     OREGON COAST-CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST
     OREGON-GREATER PORTLAND METRO AREA-LOWER COLUMBIA-NORTH OREGON
     COAST-NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON
     CASCADES-SOUTH WILLAMETTE VALLEY-UPPER HOOD RIVER
     VALLEY-WESTERN COLUMBIA RIVER GORGE.

WA...WINTER WEATHER ADVISORY UNTIL 10 PM PST THIS EVENING FOR
     GREATER VANCOUVER AREA-I-5 CORRIDOR IN COWLITZ
     COUNTY-SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON
     CASCADES-SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER
     GORGE-WILLAPA HILLS.

PZ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 AM PST FRIDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR OUT
     60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
     MIDNIGHT PST TONIGHT.
&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 24, 6:17 AM PST, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
617 AM PST THU FEB 24 2011

ORZ001-002-005>009-PZZ210-WAZ021>023-039-251730-
NORTH OREGON COAST-CENTRAL OREGON COAST-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
COLUMBIA RIVER BAR-SOUTH WASHINGTON COAST-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
617 AM PST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST AND LOWLANDS OF
SOUTHWEST WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING FOR SNOW CONTINUES THROUGH THIS EVENING. NEAR
RECORD COLD TEMPERATURES WILL BEGIN TO MOVE IN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NEAR RECORD COLD TEMPERATURES ARE EXPECTED FRIDAY AND FRIDAY
NIGHT...THEN MODERATING FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ003-004-010>013-WAZ019-020-040-251730-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON CASCADE FOOTHILLS-
617 AM PST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES AND FOOTHILLS
OF SOUTH WASHINGTON...NORTH OREGON...AND LANE COUNTY...AS WELL AS
THE WILLAPA HILLS...AND COAST RANGE OF NORTHERN AND CENTRAL
OREGON.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNING FOR HEAVY SNOW THROUGH THIS EVENING. NEAR
RECORD COLD TEMPERATURES WILL MOVE IN TONIGHT...WITH BITTERLY COLD
TEMPERATURES IN THE HIGHER CASCADES. WIND CHILLS WILL FALL TO ZERO
TO 10 BELOW ZERO OVERNIGHT IN THE HIGHER CASCADE ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NEAR RECORD COLD FRIDAY AND FRIDAY NIGHT...WITH BITTERLY COLD
TEMPERATURES IN THE HIGHER CASCADES. WIND CHILLS OF ZERO TO 10
BELOW ZERO ARE EXPECTED IN THE HIGHER CASCADE ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ORZ014-251730-
UPPER HOOD RIVER VALLEY-
617 AM PST THU FEB 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE UPPER HOOD RIVER VALLEY.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORY THROUGH THIS EVENING. VERY COLD
TEMPERATURES WILL MOVE IN TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY COLD TEMPERATURES FRIDAY AND FRIDAY NIGHT...MODERATING THIS
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEAGLE

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Willamette Valley

When
February 24, 6:00 PM PST to February 25, 12:00 AM PST
Where
Southern Willamette Valley forecast zone
Reported by
Trained Spotter

A trained spotter in Philomath, Oregon measured 7 inches of new snow between 18:00 PST on February 24th and 00:00 PST on February 25th. Heavy snow was also measured in Corvallis with 5 inches of new snow and Eugene with 4 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283748.